Illinois, 2011

Damaging Winds in Illinois, July 24, 2011

July 24, 2011 · NWS LSX · 2 events in 1 county or zone

A weak cold front moved through the region triggering isolated showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak cold front moved through the region triggering isolated showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 24, 5:33 AM CST, 7 hours 17 minutes earlier.

Area forecast discussion, Jul 24, 5:33 AM CST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
633 AM CDT SUN JUL 24 2011

.DISCUSSION...
/435 AM CDT SUN JUL 24 2011/

MID LEVEL RIDGE EXTENDED FROM AZ E-NE THROUGH SRN PORTIONS OF MO IL
TO KY. THIS MID-UPPER LEVEL RIDGE WAS FORECAST TO RETROGRADE
TODAY AND TGT ALLOWING A WEAK COLD FRONT EXTENDING FROM WI SW
THROUGH NRN KS TO DROP SWD THROUGH OUR AREA. ALTHOUGH THE
INCREASED CLOUD COVER EXPECTED TODAY ALONG WITH AT LEAST SCATTERED
THUNDERSTORMS SHOULD INHIBIT TEMPERATURES FROM GETTING QUITE AS
HOT AS YESTERDAY...HEAT INDICES SHOULD STILL RISE TO 105 TO 110
THIS AFTN WITH CONTINUED HIGH SFC DEWPOINTS MAINLY IN THE MID 70S.
CONVECTION MAY MOVE INTO THE NRN AND WRN PORTION OF THE FORECAST
AREA BY LATE MRNG AS OUTFLOW BOUNDARIES FROM THE SMALL MCS OVER
NWRN MO AND FROM CONVECTIVE CLUSTERS OVER ERN IA DROP INTO OUR AREA.
THE LATEST 4 KM NCEP WRF MODEL DROPS CONVECTION FAIRLY QUICKLY SWD
THROUGH MUCH OF THE AREA TODAY...MOVING THROUGH THE STL METRO AREA
ALREADY BY LATE MRNG AND EARLY AFTN. THIS MAY BE A LITTLE FAST BUT
WOULD NOT BE SURPRISED IF MOST OF THE CONVECTION IS S-SE OF OUR
AREA ALREADY BY EARLY EVENING. WILL NOT EXTEND THE EXCESSIVE HEAT
WARNING BEYOND TODAY AS MORE NORMAL TEMPERATURES ARE EXPECTED ON
MON ALTHOUGH IT SHOULD STILL BE QUITE HUMID WITH HEAT INDICES
APPROACHING 100 OVER PARTS OF OUR AREA. WENT A LITTLE BELOW MOS
GUIDANCE ON TEMPERATURES FOR MON. MAY STILL GET SCATTERED
CONVECTION ACROSS SERN MO SWRN IL ON MON BUT LIKELY DRY BEYOND MON
WITH A WEAK SFC RIDGE OVER THE AREA. THE MID-UPPER LEVEL RIDGE
SHOULD BUILD BACK NEWD INTO OUR AREA BY WED WITH THE SFC WINDS
VEERING AROUND TO A SLY DIRECTION LEADING TO EXCESSIVE HEAT AND
HUMIDITY AGAIN BEGINNING ON WED.

GKS

&&

.AVIATION...
/619 AM CDT SUN JUL 24 2011/

TSRA HAVE DEVELOPED THIS MORNING ACROSS CNTL AND MUCH OF WRN AND
NRN MO. GIVEN LATEST SAT IMAGE...MORE TSRA MAY DEVELOP FURTHER E
INTO ERN MO AND W CNTL IL WHERE ACCAS HAS STARTED TO FORM.
UNCERTAIN HOW MUCH DEVELOPMENT WILL CONTINUE OVER THE NEXT COUPLE
OF HOURS. BELIEVE CURRENT TSRA ACTIVITY WILL DIMINISH SOMEWHAT
WITH MORE DEVELOPMENT LATER THIS AFTERNOON WITH DAYTIME HEATING.
WEAK CDFNT/SFC TROF CURRENTLY IN CNTL IA IS EXPECTED TO MOVE SWD
TODAY. THIS BOUNDARY SHUD PROVIDE A FOCUS FOR TSRA DEVELOPMENT.
WITH SOMEWHAT COOLER TEMPS BEHIND THE BOUNDARY...STRATUS MAY
DEVELOP AT UIN AND POSSIBLY COU TONIGHT WITH BASES AROUND 1 KFT.
GIVEN UNCERTAINTY...HAVE ONLY SCT IN TAF FOR UIN ATTM.
OTHERWISE...WINDS WILL BECOME NLY TO NELY BEHIND THE BOUNDARY.

SPECIFICS FOR KSTL...TSRA POSSIBLE THIS AFTERNOON...ALTHOUGH CAN
NOT RULE OUT THIS MORNING AS WELL GIVEN ACCAS DEVELOPING JUST TO
THE W. VRB WINDS SHUD BECOME SWLY LATER THIS MORNING WITH CU
DEVELOPING. SFC BOUNDARY SHUD MOVE THRU TERMINAL TONIGHT...AROUND
03Z WHICH MAY PROVIDE AS A FOCUS FOR TSRA. HOWEVER...COVERAGE
ALONG THE BOUNDARY IS TOO UNCERTAIN TO ALLOW TEMPO GROUP IN TAF.
BEHIND THE BOUNDARY...WINDS WILL BECOME NLY TO NELY.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN
     MO-BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
     MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
     OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
     MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 24, 4:15 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
515 AM CDT SUN JUL 24 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
515 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL EARLY EVENING.
THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE...WITH
PEAK HEAT INDEX VALUES RANGING FROM 105 TO 110 DURING THE
AFTERNOON AND EARLY EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.  STRONG
STORMS WILL BE POSSIBLE...CAPABLE OF GUSTY WINDS TO 50 MPH AND
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENTIALLY DANGEROUS COMBINATION OF HEAT AND HUMIDITY LOOKS
SET TO RETURN TO THE AREA WEDNESDAY AFTERNOON AND CONTINUE THROUGH
FRIDAY EVENING...WHERE PEAK HEAT INDEX VALUES FROM 105 TO 110 ARE
POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

In the hours before

Special weather statement, Jul 24, 10:58 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT SUN JUL 24 2011

ILZ060-241730-
MONTGOMERY IL-
1158 AM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY COUNTY
UNTIL 1230 PM CDT...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITE OAK...OR 11 MILES EAST OF VIRDEN...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WHITE OAK AND FARMERSVILLE AS WELL AS RURAL AREAS OF EXTREME
NORTHERN MONTGOMERY COUNTY.

BYRD
Special weather statement, Jul 24, 11:44 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT SUN JUL 24 2011

ILZ060-065-241830-
FAYETTE IL-MONTGOMERY IL-
1244 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 130 PM CDT...

AT 1243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NOKOMIS TO 7 MILES
SOUTHEAST OF WITT TO COFFEEN...AND MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  VANDALIA...
  VAN BURENSBURG...
  RAMSEY...
  CHAPMAN...
  FILLMORE...
  BINGHAM...
  BAYLE CITY...
  SHAFTER...

BYRD
Special weather statement, Jul 24, 12:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT SUN JUL 24 2011

ILZ069-070-074-241930-
CLINTON IL-MARION IL-WASHINGTON IL-
138 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...WASHINGTON AND MARION
COUNTIES UNTIL 230 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STEPHEN FORBES STATE
PARK TO ODIN TO BREESE...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SALEM...
  CENTRALIA...
  NASHVILLE...
  SHATTUC...
  GERMANTOWN...
  STEPHEN FORBES STATE PARK...
  SANDOVAL...
  ODIN...
  OMEGA...
  OKAWVILLE...
  CENTRAL CITY...
  WAMAC...
  HELM...
  IRVINGTON...
  ASHLEY...
  BRUBAKER...
  HUEY...
  FERRIN...
  SELMAVILLE...
  BARTELSO...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BYRD
Special weather statement, Jul 24, 12:45 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT SUN JUL 24 2011

MOZ085-241930-
MADISON MO-
145 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 230 PM
CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREDERICKTOWN TO 7
MILES NORTH OF BUCKHORN TO SACO...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SACO...
  MARQUAND...
  BUCKHORN...

BYRD

The radar

The Evansville,IN radar (KVWX), 114 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 24, 12:50 PM CST
Where
Marion County, Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -88.950

Thunderstorm winds blew down a tree onto a house causing minor damage. No injuries were reported.

Thunderstorm Wind, Marion

When
July 24, 12:57 PM CST to 1:00 PM CST
Where
Marion County, Centralia to 0.81 mi ENE of Centralia Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.530, -89.130

Thunderstorm winds blew down several trees around town. Also, portions of corn fields just east of Centralia Municipal Airport were flattened by the downburst winds. Also, there was some minor road flooding in town after over an inch of rain fell in about 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340131, 340132.